Florida, 2020

Funnel Cloud in Florida, September 26, 2020

September 26, 2020 · NWS MLB · 1 event in 1 county or zone

A funnel cloud developed over Lake Toho in Kissimmee, then formed into a brief waterspout toward the soutwest portion of the lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A funnel cloud developed over Lake Toho in Kissimmee, then formed into a brief waterspout toward the soutwest portion of the lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 26, 2:31 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 26, 2:31 PM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
331 PM EDT Sat Sep 26 2020

.DISCUSSION...

Currently-Tonight...Sea breeze boundaries are moving inland, with
the west coast sea breeze having a faster movement due light low
level W/NW flow. Isolated to scattered showers and storms will
form along and inland of these boundaries, with greatest coverage
expected near to south of the Orlando area through sunset, as sea
breeze boundaries converge. A few stronger storms possible, with
weak steering winds and drier air aloft favoring locally heavy
rainfall, strong wind gusts and frequent lightning strikes as the
main threats. Convection will then gradually weaken and diminish
through the evening, with rain chances ending by midnight. Lows
will remain mild in the low to mid 70s.

Sunday-Monday...Cutoff mid/upper level low over the lower MS
valley lifts NE and weakens with the trough axis pushing through
the southeast U.S. and toward the eastern U.S. coast through early
next week. This added support for lift aloft will combine with
deep moisture (PW values 2+ inches) lifting northward out ahead
of this feature to produce increasing rain chances Sunday and
Monday, especially for the interior portions of east central
Florida where outflow and sea breeze boundary collisions are
favored later into the afternoon through sunset.

PoPs on Sunday range from 30 percent along the coast, increasing
inland up to 60-70 percent near to northwest of the I-4 corridor,
and up to 60-70 percent over much of the area on Monday. Weak S/SW
steering winds will continue to keep a threat for locally heavy
rainfall and minor flooding issues in the forecast with any
stronger storms. Additional storm threats will include gusty
winds and frequent lightning strikes. Highs will reach the upper
80s to low 90s, with muggy overnight lows in the 70s.

Tuesday-Friday...(Modified Previous Discussion) Both the GFS and
ECMWF show a pretty robust digging mid-upper level trough embedded
in the longwave trough that is forecast to move across the Deep
South late Tuesday into Wednesday before rapidly lifting northward
up the eastern seaboard through late week. A weak surface low is
forecast to develop near the SE U.S. late Tuesday with both models
showing its associated cool front pushing through the area late
Tuesday night through the day on Wednesday as the surface low
lifts northward.

Have raised PoPs Tuesday and Tuesday night out ahead of the boundary
especially north of Orlando with a moist south to southwesterly flow
continuing, and with wind fields aloft increasing, we could see some
gusty winds with thunderstorms that develop.

There is still uncertainty on how far south the front will get, but
since the models are both showing a similar scenario, am feeling
fairly comfortable in lowering rain chances from mid to late week
(but not going as low as the extended MOS guidance). So while
trending the forecast rain chances downward, will maintain some
continuity with leaving in 40-50% across the Treasure Coast and
20-30% farther north into Thu-Fri as things could trend back in
the other direction.

Near to above normal temps around 90 degrees Tuesday with lower
to mid 80s possible from mid to late week. We could also see
overnight lows reach the mid to upper 60s.

&&

.AVIATION...
MVFR cigs are slow to lift early this afternoon near VRB, but should
continue to improve as the east coast sea breeze pushes through
prior to 19/20Z. Iso/sct showers have developed from DAB to LEE,
pushing to the southeast and should spread to most terminals later
in the afternoon. Confidence in impacts to terminals from showers
and occasional storms is low at the moment, so include VCSH at all
sites with an addition of VCTS at MCO/ISM with highest confidence in
activity along the Kissimmee River to Lake Okeechobee. Showers and
storms will clear by 00/01Z, with winds becoming light and variable
overnight.

&&

.MARINE...

Tonight-Sunday...Boating conditions will remain favorable through
the remainder of the weekend, with E/SE winds 5-10 knots and seas
2-3 feet.

Monday-Tuesday...S/SE winds will increase to 10-15 knots into
early next week, with seas 2 to 3 ft and occasionally up to 4 ft
beyond 20 nm offshore. Rain chances will increase across the area,
as will the threat for offshore moving storms, especially into
Tuesday.

Tuesday night-Wednesday...(Previous Discussion) Models are
advertising a cool front approaching and pushing through the
waters. Winds will veer S/SSW Tuesday night and more W/NW during
the day on Wednesday. At this point, it does not appear a Small
Craft Advisory will be needed, but may need a cautionary statement
for a brief period of winds 15-20 kt. Seas of 3-4 ft may reach 5
ft well offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  88  74  88 /  10  40  40  70
MCO  75  91  76  89 /  30  50  30  70
MLB  76  88  78  89 /  10  20  30  60
VRB  74  88  76  89 /  10  20  30  50
LEE  75  92  75  89 /  20  70  50  70
SFB  75  91  75  89 /  20  50  40  70
ORL  76  91  76  89 /  20  50  30  70
FPR  74  89  76  89 /  10  30  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECAST...Weitlich
AVIATION....Smith
IMPACT WX...Pendergrast
Hazardous weather outlook, Sep 26, 10:09 AM EST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1109 AM EDT Sat Sep 26 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-270000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1109 AM EDT Sat Sep 26 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms are expected across east
central Florida this afternoon through sunset. The highest chance
for storms will be south of Orlando and Cocoa Beach. Storm motion
will be slow and erratic today, which will likely result in heavy
rainfall totals of 2 to 3 inches or a little more in some
locations. Cloud to ground lightning strikes and brief gusty winds
of 40 to 45 mph will also accompany the strongest storms. Move
indoors to safety if skies look threatening or you hear thunder.

.FLOOD IMPACT...
Localized 2 to 3 inch rainfall amounts may produce temporary
flooding of roadways, urban and other poorly drained low lying
areas, mainly from Osceola and southern Brevard counties to Lake
Okeechobee and Tequesta. Never drive into an area where water
covers the road. The water depth may be too great to allow your
vehicle to pass through safely.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts to around 35 knots will be possible on inland lakes as
well as the intracoastal and near shore Atlantic waters, mainly
south of Orlando and Cocoa Beach.

.RIP CURRENT IMPACT...
There will be a moderate threat for dangerous rip currents at the
central Florida Atlantic beaches today. While rip currents will be
present all day, the threat will be highest through 1230 PM. To
reduce your chances of being caught in the seaward pull of a rip
current, swim only near a lifeguard and never swim alone, while
following social distancing guidelines.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor remains in Moderate Flood Stage,
but is forecast to drop back into Minor Flood Stage either this
weekend or early next week. The Saint Johns River near Deland,
Sanford, and above Lake Harney is forecast to remain within Action
Stage through this weekend. Refer to daily Flood Statements from
NWS Melbourne for the latest river levels and forecasts.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered showers and lightning storms are expected through the
middle of next week. The main storm threats will be cloud to
ground lightning strikes, gusty winds, and torrential downpours.
There is the potential for stronger storms Tuesday or Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.
However, spotters are requested to report rainfall amounts of two
inches or more, or any observations of road flooding to the
National Weather Service in Melbourne.

Cristaldi/Weitlich

The radar

The Melbourne radar (KMLB), 74 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Osceola

When
September 26, 5:52 PM EST to 5:53 PM EST
Where
Osceola County, 2.07 mi S of Lake Tohopekaliga
Reported by
Trained Spotter
Coordinates
28.190, -81.400

Several trained weather spotters and citizens observed development of a funnel cloud over Lake Tohopekaliga (Toho) in Kissimmee. The funnel cloud extended to the lake and became a brief waterspout toward the southwest portion of the lake, while moving little. A light shower was in the vicinity, with stronger thunderstorms farther east. The waterspout was visible from the northeast (St. Cloud) and from the west and southwest (Kissimmee). Multiple photographs and videos helped document the waterspout.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915321.